Nov 20, 2000
My friend, who was diagnosed with CMV colitis has been on ganciclovir for 3 weeks. He has not always been able to take the full dose because of his blood results. He has been given Procrit in order to improve his blood picture. If his colitis cannot be controlled with ganciclovir, what are his options? Thanks.
Response from Dr. Feinberg
Ganciclovir usually hurts white blood cells and platelets, not red blood cells. If his white count is low, he can be supported with GCSF which stimulates the body to make more white cells, just as Procrit stimulates the body to make more red blood cells. There are other CMV drugs, foscarnet and cidofovir, but their side effect profile is typically worse than ganciclovir's. I think loweriung the ganciclovir dose is potentially dangerous, and in this situation, I would look for other ways to counter the side effects and keep the ganciclovir dose at an optimum level.
Also-- anyone with CMV disease elsewhere in the body should be carefully checked by an ophthalmologist experienced in the care of AIDS patients to make sure there is no eye disease (retinitis) due to CMV.
PML - A Family Lost and Confused
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.